MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT3 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT3 ASPIRATION CATHETER; DXE
Catalog Number CAT3
Medical Device Problem Codes Break (1069); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the cat3 was fractured approximately 105.0 cm from the hub and the support coil winds were unraveled.The marker band was not present on the distal tip of the catheter shaft.A 3.0 cm piece of non-penumbra device was returned.Conclusions: evaluation of the returned cat3 confirmed that the device was fractured.If the device was forcefully retracted against resistance, damage such as a fracture may occur.The resistance that was experienced during the procedure may have occurred as a result of the kinked non-penumbra sheath and tortuous anatomy.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat an arterial vascular disease using an indigo system cat3 aspiration catheter (cat3).It was noted that the patient's anatomy was extremely tortuous.During the procedure, while advancing a cat3 through a non-penumbra sheath, the physician experienced resistance and removed the cat3.It was reported that the sheath was kinked causing the cat3 to get stuck and break at the transition point.Therefore, the physician used a snare device to successfully remove the broken cat3 piece from the patient.The patient was placed on lysis (thrombolytic) for another day because the disease was chronic in nature and minimal clot was removed with the cat3.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM CAT3 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7642467
Report Number3005168196-2018-01258
Device Sequence Number13898554
Product Code DXE
UDI-Device Identifier00814548016085
UDI-Public00814548016085
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/22/2021
Device Catalogue NumberCAT3
Device Lot NumberF82045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2018
Initial Report FDA Received Date06/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;